News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Lorazepam Withdrawal


 ams3 - Wed Aug 11, 2010 3:41 pm

I was misdiagnosed with anxiety issues (it actually turned out to be gastritis causing chest pains and insomnia) and was given lorazepam. I took it for about 3 weeks and stopped after I learned the real issue. I didn't wean off it or anything because the doctor had not given me any information about the drug - just the prescription. About a day or two after stopping, I started experiencing panic attacks (which I've never had before) during unstressful times, such as watching TV or eating, as well as having a dry feeling in my throat, pressure in my ears, nausea, headaches, muscle cramps in my legs, jaw, and throat, tingling in my feet and arms, and insomnia/jerking awake. I stopped taking the medicine about 2 1/2 weeks ago, and while the symptoms were definitely the worst the first week and seem to be subsiding, the dry throat is consistent and I still have panic attacks and headaches 2 or 3 times every 2-4 days. Is it possible to experience withdrawal after taking it for such a short time and would the symptoms last as long as this? Or should I be looking into something else?

Thanks
 Faye Lang, RN, MSW - Wed Aug 11, 2010 8:36 pm

Hello ams3,

Lorazepam is a strong anti-anxiety medication specifically for the treatment of severe anxiety. It acts on the central nervous system and is a short-acting drug, generally to be used for no more than 2 to 4 weeks. Abrupt or too rapid discontinuation may cause anxiety and signs of physical withdrawal that are similar to alcohol withdrawal. Potential discontinuation symptoms in those circumstances can include headaches, panic attacks or other anxiety, tension, depression, muscle aches, agitation, fever, nausea, vomiting, insomnia, restlessness, confusion, sweating, photosensitivity, dizziness, irritability, tingling in the extremities, perceptual distortions, diarrhea, appetite loss, hallucinations, delerium, tremors, seizures, and/or stomach cramps. The symptoms generally resolve over a period of 4 to 6 weeks. The symptoms that you describe are consistent with abrupt discontinuation syndrome. If they are lessening and stop soon, no further action is necessary, but if they persist, you may need a short-term, less potent anti-anxiety medication to stabilize and then slowly withdraw over 2 weeks or so. It would be a good idea to advise your doctor of what is happening.

Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here